Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

July 5, 2011Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2011, 12:40 AM CDT for Grant County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 12:40 AM CDT (05:40 UTC)
Expired
Jul 5, 2011, 1:06 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:14 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS53 KFGF 050540
SVRFGF
MNC051-050615-
/O.NEW.KFGF.SV.W.0055.110705T0540Z-110705T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 115 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR NORCROSS...OR 31 MILES SOUTH OF FERGUS
  FALLS...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERMAN AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4577 9590 4577 9611 4577 9624 4594 9625
      4596 9615
TIME...MOT...LOC 0540Z 327DEG 18KT 4583 9618
WIND...HAIL <50MPH 1.00IN

$$

VOELKER
2 follow-up statements
287 
WWUS53 KFGF 050554
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1254 AM CDT TUE JUL 5 2011

MNC051-050615-
/O.CON.KFGF.SV.W.0055.000000T0000Z-110705T0615Z/
GRANT MN-
1254 AM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GRANT COUNTY IN WEST CENTRAL MINNESOTA UNTIL 115 AM CDT...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
HERMAN...OR 34 MILES SOUTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHWESTERN GRANT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4577 9590 4577 9611 4577 9624 4594 9625
      4596 9615
TIME...MOT...LOC 0554Z 327DEG 18KT 4577 9613

$$

VOELKER
212 
WWUS53 KFGF 050606
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 AM CDT TUE JUL 5 2011

MNC051-050615-
/O.CAN.KFGF.SV.W.0055.000000T0000Z-110705T0615Z/
GRANT MN-
106 AM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4577 9590 4577 9611 4577 9624 4594 9625
      4596 9615
TIME...MOT...LOC 0605Z 327DEG 18KT 4572 9608

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 8:15 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT MON JUL 4 2011

.SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR
SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION.

ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT
ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING
LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF
FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS
BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE
TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED
POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED.

&&

.AVIATION...

STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF
FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY
IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND.

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 10:06 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TORNADO          5 NW MAPLETON           46.94N 97.13W
07/04/2011                   CASS               ND   911 CALL CENTER

            PUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED
            THROUGH DISPATCH.

&&

GUST
Local storm report, Jul 4, 10:08 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FUNNEL CLOUD     8 NW FARGO              46.96N 96.94W
07/04/2011                   CASS               ND   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS
            THE FARGO AREA.

&&

GUST
Local storm report, Jul 4, 10:46 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     3 E BARNESVILLE         46.65N 96.35W
07/04/2011  E60 MPH          CLAY               MN   AMATEUR RADIO

            WINDS ESTIMATED AT 50 TO 60 MPH.

&&

GUST
Local storm report, Jul 4, 10:57 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N DOWNER              46.77N 96.49W
07/04/2011  E0.75 INCH       CLAY               MN   PUBLIC

            VERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL.

&&

GUST
Local storm report, Jul 4, 11:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 NE LEONARD            46.67N 97.22W
07/04/2011  E1.00 INCH       CASS               ND   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN.

&&

GUST
Local storm report, Jul 4, 11:19 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     2 NNW ROTHSAY           46.50N 96.30W
07/04/2011  M63 MPH          WILKIN             MN   MESONET

            MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94.

&&

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake56 min
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods48 min
Jul 4, 7:55 PM CDTTornado WarningFGFPolk, Red Lake50 min
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFNorman, Polk58 min
Jul 4, 8:50 PM CDTTornado WarningFGFNorman, Polk40 min
Jul 4, 9:12 PM CDTSevere Thunderstorm WarningFGFClay, Norman63 min
Jul 4, 9:21 PM CDTTornado WarningFGFClay39 min
Jul 4, 9:40 PM CDTSevere Thunderstorm WarningFGFClay65 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin61 min
Jul 4, 11:31 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jul 5, 3:12 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin9 hr
Jul 5, 4:06 AM CDTAreal Flood AdvisoryFGFWilkin8 hr
Jul 5, 4:24 AM CDTSevere Thunderstorm WarningFGFWilkin22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.